Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 4, 2021, 4:28 PM MDT. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2021, 4:28 PM MDT (22:28 UTC)
- Expired
- Jul 4, 2021, 5:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Salt Lake City, UT
The radar
The Salt Lake City radar (KMTX), 106 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 2639 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- -58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265
WWUS85 KSLC 042228
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
428 PM MDT Sun Jul 4 2021
UTZ101-042315-
Great Salt Lake Desert and Mountains UT-
428 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 515 PM MDT...
At 427 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Wendover to 21 miles east of West Wendover to 10 miles west of
Knolls...and moving north at 35 mph.
Wind gusts to 55 mph will be possible.
Locations impacted include...
Utah Test and Training Range North and Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 24 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4130 11400 4127 11357 4125 11345 4111 11319
4064 11342 4074 11360 4076 11371 4078 11405
TIME...MOT...LOC 2227Z 192DEG 29KT 4082 11395 4080 11371 4078 11359
4073 11349
$$
WebberWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 4, 3:56 PM MDT, 32 minutes earlier.
Area forecast discussion, Jul 4, 3:56 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 356 PM MDT Sun Jul 4 2021 .SYNOPSIS...High pressure over the Great Basin will continue to bring hot temperatures to the area through much of the week. A temporary increase in moisture will bring some showers and thunderstorms to the area today and Monday, otherwise mainly dry conditions will prevail. && .SHORT TERM...(Through 12Z/6AM MDT Wednesday)...Early afternoon satellite and observational analysis indicates the presence of a shortwave rotating northeastward across northwest Nevada. Out ahead of the shortwave, gradual moisture advection is underway. Elevated showers across southern Utah will continue to progress northward while gradually becoming more rooted in the boundary layer as they advance northward, where modest increases in instability/buoyancy are present. 30-35kts of bulk shear are forecast to develop across far northwest Utah this evening as well thanks to the presence of the shortwave. This will give some aid to updraft strength/organization which could allow for convection that initiates off of eastern Nevada terrain to survive the trek into lower desert elevations over far western Utah. Organized convection will likely struggle east to the Great Salt Lake due to progressively limited shear and instability with eastward extent, but this will bear watching. In addition to lightning, gusty outflow winds will be a threat with this activity, as HREF ensemble mean continues to indicate up to a 90% chance of 30kt outflow winds across western Tooele and Box Elder counties this evening associated with an eastward advancing cold pool. HREF ensemble members indicate this outflow spreading eastward across northwest Utah and the Great Salt Lake, where 30kt wind thresholds dip to around 50%. There is some uncertainty as to whether this outflow will reach the urban corridor. The current most likely scenario suggests it will, but 30kt wind thresholds dip to 40%. Outflow winds may result in blowing dust as well as choppy waters on area water bodies. The above-mentioned shortwave will propagate eastward across northern Utah and southern Idaho through Monday morning. This will promote continued S-SW flow/moisture advection through the night, with scattered, mainly light showers expected across much of central and northern Utah overnight tonight. A few, scattered hundredths of an inch of rain will be possible across the urban corridor Monday morning, with the NBM advertising a 17% chance of 0.01" of rain at SLC airport. As we transition to the afternoon, the best moisture and instability axis will begin to translate eastward and will be oriented along/east of the central and southern mountains. As instability increases during the afternoon (MUCAPES increase to 100-500J/kg) across all but far southern and western Utah, convective initiation will begin across high terrain areas along the central and southern mountains. PWATs will increase into the 0.8-0.9" range over south-central Utah during the afternoon, and combined with modest instability this will be supportive of briefly heavy rainfall with wetter cores. This will lead to a risk of flash flooding across slot canyons and washes, particularly across Capitol Reef, the Swell and northern portions of Escalante Monday afternoon. Additional shower and thunderstorm activity is expected across the Uintas and for areas along/near the Idaho border as well. Threats will include brief heavy rainfall along with gusty outflow winds. .LONG TERM...(After 12Z/6AM MDT Wednesday)...High confidence exists that strong high pressure will persist throughout the the extended forecast period, allowing hot and dry conditions to continue. Near- record setting heat is possible mid and late week, with temperatures pushing 10-15F above seasonal normals. Of particular note are forecast low temperatures near 75F for Salt Lake and Utah valleys, posing a significant heat threat. Ensemble forecasts suggest the highest temperatures could occur later in the week, as a weak trough will swing through the region midweek, potentially moderating high temperatures across northern half of the forecast area. Timing and amplitude of the trough varies across various ensemble members, with all scenarios forecasting it east of the region by the weekend allowing temperatures to climb unimpeded. Southern Utah, outside of the influence of the trough, will remain hot regardless. Beyond next weekend, the majority of ensemble forecast members continue on with the high amplitude ridge and high heat. While it does not represent the most likely scenario, for those looking for hope and a break from the heat, ensemble cluster analysis suggests up to a 20% chance for a brief period of cooler and more active weather. && .AVIATION...KSLC...KSLC...Outflow boundaries from developing convection will be the main concern for KSLC this evening and tonight. An outflow boundary over the northern portion of the GSL at 2130Z (if it holds together) will reach the terminal at about 0045-0130Z with west northwest winds of 30kt possible. There is a good chance that a cluster of showers and thunderstorms will move through around 04Z. Rest of Utah and southwest Wyoming...VFR conditions will prevail across the area through the valid TAF period with isolated showers and thunderstorms from about Kanab to the Uintas line northwestward. Some areas of gusty and/or erratic winds will be associated with these storms along with isolated wind gusts to 45 kt. && .FIRE WEATHER...Strong high pressure will remain just west of the Four Corners region today. A weak disturbance will move into and over the top of this high pressure tonight and Monday. As a result, hot temperatures today will yield to slightly cooler temperatures and increasing moisture later this afternoon and into Monday. Expect isolated to scattered showers and thunderstorms as a result, with primarily gusty winds being the main concern late this afternoon and this evening and localized brief heavy rain tomorrow afternoon. The high pressure will rebound northward across Utah while simutaneously strengthening for mid to late week. This will mark a return to very hot temperatures and dry conditions through the rest of the week. The ridge will briefly flatten across northern Utah Thursday-Friday. As a result gusty, west winds of 25-30 mph are forecast develop across northern Utah and the Uinta basin during this period. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Heat Advisory until 9 PM MDT this evening for UTZ101>107. WY...None. && ADeSmet/Struthwolf/Wessler For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 4, 6:28 AM MDT, 10 hours before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 628 AM MDT Sun Jul 4 2021 UTZ101>131-WYZ021-051300- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 628 AM MDT Sun Jul 4 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Hot temperatures are expected across the area today, with afternoon maxes near or above 100 degrees across many of the lower valleys of both northern and southern Utah. Gusty winds will be possible due to showers and thunderstorms this afternoon and evening, especially across northern Utah. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hot temperatures can be expected through much of the week. Scattered showers and thunderstorms are expected mainly across the mountains, eastern Utah valleys, and southwest Wyoming on Monday. Localized gusty winds and heavy rain will be possible with the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 4, 3:23 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
323 PM MDT Sun Jul 4 2021
UTZ101-042215-
Great Salt Lake Desert and Mountains UT-
323 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TOOELE COUNTY UNTIL
415 PM MDT...
At 322 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 24 miles north of Ibapah, or 24 miles south of
Wendover...moving north at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Wendover and Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 0 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4083 11405 4087 11404 4086 11376 4025 11393
4028 11404
TIME...MOT...LOC 2122Z 183DEG 31KT 4038 11402
WebberSpecial weather statement, Jul 4, 3:59 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 359 PM MDT Sun Jul 4 2021 UTZ103-110-042245- Eastern Box Elder County UT-Wasatch Mountains I-80 North UT- 359 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 445 PM MDT... At 359 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 9 miles west of Plymouth, or 18 miles northwest of Tremonton...moving north at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... Portage and Washakie. This includes Interstate 15 between mile markers 393 and 400. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && LAT...LON 4182 11220 4185 11242 4200 11243 4200 11212 TIME...MOT...LOC 2159Z 191DEG 9KT 4191 11232 Webber
Special weather statement, Jul 4, 4:28 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
428 PM MDT Sun Jul 4 2021
UTZ101-042315-
Great Salt Lake Desert and Mountains UT-
428 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 515 PM MDT...
At 427 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 6 miles northeast of
Wendover to 21 miles east of West Wendover to 10 miles west of
Knolls...and moving north at 35 mph.
Wind gusts to 55 mph will be possible.
Locations impacted include...
Utah Test and Training Range North and Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 24 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4130 11400 4127 11357 4125 11345 4111 11319
4064 11342 4074 11360 4076 11371 4078 11405
TIME...MOT...LOC 2227Z 192DEG 29KT 4082 11395 4080 11371 4078 11359
4073 11349
WebberThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:23 PM MDT | Special Weather Statement | SLC | 52 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.